Utah, 2020Heavy Snow in Utah, December 28, 2020
December 28, 2020 · NWS SLC · 1 event in 1 county or zone
A storm system moved through southern Utah bringing largely light to moderate snow accumulations, but an area of heavy snow fell across the northern Grand Staircase area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved through southern Utah bringing largely light to moderate snow accumulations, but an area of heavy snow fell across the northern Grand Staircase area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 27, 9:50 PM MST, 6 hours 10 minutes earlier.
Area forecast discussion, Dec 27, 9:50 PM MST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
950 PM MST Sun Dec 27 2020
.SYNOPSIS...A low pressure system off the California coast will
move inland tonight, then track east into southern Utah Monday.
Widespread precipitation is expected across the southern two-
thirds of Utah tonight through at least early Tuesday afternoon.
High pressure aloft will expand east across the Great Basin
midweek.
&&
.DISCUSSION...An upper low spinning along the California coast
this evening will slowly move inland overnight, crossing the
southern Great Basin Monday before evolving into an open trough
and crossing the Desert Southwest/Colorado Plateau region Monday
night into Tuesday. Central and southern Utah will be most
impacted by this system with widespread snowfall expected across
all but the lower elevations of Washington County. The northward
extent of this precipitation remains a bit uncertain, and will be
dependent on where the mid level deformation axis sets up. Recent
model runs have been trending southward a bit, keeping any
accumulating snowfall south of I-80, and any impactful snowfall
confined to Utah County southward.
In the near term, shallow warm advection across southern Utah
continues to result in a spotty band of snowfall this evening.
This band will continue to slowly diminish heading into the
overnight hours as large scale ascent continues to weaken, before
reorganizing late tonight as the region comes under the influence
of the upstream low.
&&
.AVIATION...VFR conditions with south winds will prevail at KSLC
through the morning hours Monday. There is a 30 percent chance
these winds become northerly overnight into Monday morning. CIGS
are expected to remain above 8 kft through Monday morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 10 AM Monday to noon MST Tuesday
for UTZ004-012>016.
Winter Weather Advisory from 1 AM Monday to 3 PM MST Tuesday for
UTZ517-518.
Winter Weather Advisory from 10 AM Monday to 3 PM MST Tuesday
for UTZ010.
WY...None.
&&
Seaman
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 27, 5:52 AM MST, 22 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
552 AM MST Sun Dec 27 2020
UTZ001>016-019>021-517-518-WYZ021-281400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
552 AM MST Sun Dec 27 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Snow will develop across southern Utah today and spread into
portions of central Utah tonight. Generally minor accumulations
are expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A winter storm system will move across the state Monday morning
through Tuesday morning bringing more widespread accumulating
snowfall, with light to moderate accumulations possible for many
valley locations and potentially significant amounts in the
mountains.
The active pattern will continue with another storm system
possibly bringing more accumulating snow across portions of the
forecast area around New Year's Eve.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, South Central Utah
- When
- December 28, 4:00 AM MST to 7:00 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
The Coop observers in Escalante and Kodachrome Basin State Park reported 10 and 7.2 inches of snow, respectively, with most of that snow falling in about a 12 hour period.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, December 28 to 29, 202021 events
- Heavy Snow in Colorado, December 28 to 30, 202014 events
- Winter Weather in South Dakota, December 28 to 29, 20204 events
- Winter Weather in Utah, December 28 to 29, 20202 events
- Winter Storm in California, December 28, 20202 events
- Heavy Snow in Wyoming, December 28 to 29, 20202 events
- Debris Flows in Puerto Rico, December 28, 20202 events
- Winter Weather in Colorado, December 28 to 29, 20201 event
- Avalanche in Wyoming, December 28, 20201 event
- High Wind in Arizona, December 28, 202053 kt wind · 1 event
- Winter Weather in Wyoming, December 28 to 29, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934016.